Acetaminophen is used to relieve many kinds of minor aches and pains: headaches, muscle aches, backaches, toothaches, menstrual cramps, arthritis, and the aches and pains that often accompany colds.
This drug is available without a prescription. Acetaminophen is sold under various brand names, including Tylenol, Panadol, Aspirin Free Anacin, and Bayer Select Maximum Strength Headache Pain Relief Formula. Many multi-symptom cold, flu, and sinus medicines also contain acetaminophen.
Studies have shown that acetaminophen relieves pain and reduces fever about as well as aspirin. But differences between these two common drugs exist. Acetaminophen is less likely than aspirin to irritate the stomach. However, unlike aspirin, acetaminophen does not reduce the redness, stiffness, or swelling that accompany arthritis.
Most of the precautions for acetaminophen apply to adults rather than children but may apply to some teenagers.
The primary precaution in children's therapy is to watch the dosage carefully and follow the label instructions only. Acetaminophen for children comes in two strengths. Children's acetaminophen contains low concentrations of the drug, 160 milligrams in a teaspoonful of solution. The infant drops contain a much higher concentration of acetaminophen, 100 milligrams in 20 drops, equal to 500 milligrams in a teaspoonful. The infant drops should never be given by the teaspoonful.
Parents should never give their child more than the recommended dosage of acetaminophen unless told to do so by a physician or dentist.
Patients should not use acetaminophen for more than 10 days to relieve pain (five days for children) or for more than three days to reduce fever, unless directed to do so by a physician. If symptoms do not go away or if they get worse, a physician should be contacted. Anyone who drinks three or more alcoholic beverages a day should check with a physician before using this drug and should never take more than the recommended dosage. A risk of liver damage exists from combining large amounts of alcohol and acetaminophen. People who already have kidney or liver disease or liver infections should also consult with a physician before using the drug. Women who are pregnant or breastfeeding should do the same.
Acetaminophen causes few side effects. The most common one is lightheadedness. Some people may experience trembling and pain in the side or the lower back. Allergic reactions do occur in some people, but they are rare. Anyone who develops symptoms such as a rash, swelling, or difficulty breathing after taking acetaminophen should stop taking the drug and get immediate medical attention. Other rare side effects include yellow skin or eyes, unusual bleeding or bruising, weakness, fatigue, bloody or black stools, bloody or cloudy urine, and a sudden decrease in the amount of urine.
Overdoses of acetaminophen may cause nausea, vomiting , sweating, and exhaustion. Very large overdoses can cause liver damage. In case of an overdose, parents should get immediate medical attention for their child.
Acetaminophen may interact with a variety of other medicines. When this happens, the effects of one or both of the drugs may change or the risk of side effects may be greater. Among the drugs that may interact with acetaminophen are the following:
- nonsteroidal anti-inflammatory drugs (NSAIDs) such as Motrin
- oral contraceptives
- the antiseizure drug phenytoin (Dilantin)
- the blood-thinning drug warfarin (Coumadin)
- the cholesterol-lowering drug cholestyramine (Questran)
- the antibiotic Isoniazid
- zidovudine (Retrovir, AZT)
Check with a physician or pharmacist before combining acetaminophen with any other prescription or nonprescription (over-the-counter) medicine.
Acetaminophen is generally safe when taken as directed. Acetaminophen is commonly mixed with other ingredients as part of combinations intended for colds, influenza , and other conditions. Parents should read the labels carefully in order to avoid giving an overdose of acetaminophen to their child. They need to be particularly cautious about liquid medicines that contain acetaminophen and alcohol.
Acetaminophen is very safe when used properly. While most precautions are intended to reduce the risk of overdose, parents should not try to reduce the risk by giving a lower than normal dose. Children should not suffer pain if it can be safely treated.
Beers, Mark H., and Robert Berkow, eds. The Merck Manual , 2nd home ed. West Point, PA: Merck & Co., 2004.
Mcevoy, Gerald, et al. AHFS Drug Information 2004. Bethesda, MD: American Society of Healthsystems Pharmacists, 2004.
Siberry, George K., and Robert Iannone, eds. The Harriet Lane Handbook , 15th ed. Philadelphia: Mosby Publishing, 2000.
Burillo-Putze G., et al. "Changes in pediatric toxic dose of acetaminophen." American Journal of Emergency Medicine 22, no. 4 (July 2004): 323.
Evered, L. M. "Evidence-based emergency medicine/systematic review abstract. Does acetaminophen treat fever in children?" American Journal of Emergency Medicine 41, no. 5 (May 2003): 741–3.
Goldman, Ran D., and D. Scolnik. "Underdosing of acetaminophen by parents and emergency department utilization." Pediatric Emergency Care 20, no. 2 (February 2004): 89–93.
Kociancic T., et al. "Acetaminophen intoxication and length of treatment: how long is long enough?" Pharmacotherapy 23, no. 8 (August 2003): 1052–9.
Losek, Joseph D. "Acetaminophen dose accuracy and pediatric emergency care." Pediatric Emergency Care 20, no. 5 (May 2004): 285–8.
American Pain Society. 4700 W. Lake Ave., Glenview, IL 60025. Web site: http://www.ampainsoc.org/.
"Acetaminophen." MedlinePlus. Available online at
http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a681004.html (accessed October 15, 2004).
Nancy Ross-Flanigan Samuel Uretsky, PharmD